Alert archive / North Carolina / Flash Flood Warnings in 2023
Flash Flood Warning 49, NWS Wakefield, VA
NWS Wakefield, VA issued this flash flood warning at Aug 4, 2023, 5:19 PM EDT for Bertie County, Gates County, Hertford County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2023, 5:19 PM EDT (21:19 UTC)
- Expired
- Aug 4, 2023, 8:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bertie County, NC, Gates County, NC, Hertford County, NC
The radar
The Norfolk radar (KAKQ), 75 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.3 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 242 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 829 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
129
WGUS51 KAKQ 042119
FFWAKQ
NCC015-073-091-050030-
/O.NEW.KAKQ.FF.W.0049.230804T2119Z-230805T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wakefield VA
519 PM EDT Fri Aug 4 2023
The National Weather Service in Wakefield has issued a
* Flash Flood Warning for...
Bertie County in northeastern North Carolina...
West Central Gates County in northeastern North Carolina...
Northwestern Hertford County in northeastern North Carolina...
* Until 830 PM EDT.
* At 519 PM EDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Up to 3
inches of rain have fallen. Additional rainfall amounts of 1 to 2
inches are possible in the warned area. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Ahoskie, Aulander, Winton, Cofield, Powellsville, Union, Brantleys
Grove, Proctors Corner, Poor Town, Earleys, Oak Villa, Saint John,
Tunis, Millennium, Connaritsa and Rays Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3633 7710 3637 7708 3642 7678 3623 7685
3616 7718
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
Brown1 follow-up statement
308
WGUS71 KAKQ 050030
FFSAKQ
Flash Flood Statement
National Weather Service Wakefield VA
830 PM EDT Fri Aug 4 2023
NCC015-073-091-050040-
/O.EXP.KAKQ.FF.W.0049.000000T0000Z-230805T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bertie NC-Gates NC-Hertford NC-
830 PM EDT Fri Aug 4 2023
...FLASH FLOOD WARNING HAS EXPIRED FOR BERTIE, WEST CENTRAL GATES
AND NORTHWESTERN HERTFORD COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3633 7710 3637 7708 3642 7678 3623 7685
3616 7718
$$
BrownWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 4:11 PM EDT, 1 hour 8 minutes earlier.
Area forecast discussion, Aug 4, 4:11 PM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
411 PM EDT Fri Aug 4 2023
.SYNOPSIS...
Unsettled weather with below normal temperatures will continue
late this afternoon into tonight, as a trough of low pressure
passes through the region. Weak high pressure will build into
the area for Saturday into Saturday night, then slides off the
coast during Sunday. A cold front will approach the area from
the west Monday evening, resulting in increased chances for
showers and thunderstorms.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 355 PM EDT Friday...
Late this aftn, a sfc trough of low pressure was pushing through
ESE portions of the region, while weak sfc low pressure was
located over the Carolinas. Latest radar showed sctd showers and
an isolated tstm or two covering mainly ern/sern counties. The
sky cover ranged from partly sunny to cloudy over the area, with
temps were ranging through the 70s to near 80.
The sfc trough of low pressure and weak sfc low pressure to the
south will push ewrd and just offshore by Sat morning. So, sctd
showers and maybe a few isolated tstms will continue to affect
mainly ern/sern counties into tonight. Although pcpn will end,
expecting lower SC or stratus and fog to re-develop over most of
the CWA, esply by later tonight and lasting into Sat morning.
Lows tonight will range from the mid 60s to lower 70s.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
As of 355 PM EDT Friday...
Weak high pressure will build into the area during Sat and
provide partly to mostly sunny conditions and highs in the mid
to upper 80s. There will only be a slight chance for a shower
or tstm in NE NC, otherwise dry wx everywhere. Mostly clear to
partly cloudy Sat night with lows in the mid 60s to lower 70s.
The high will slide offshore during Sun. Expecting a partly to
mostly sunny sky with highs mainly in the upper 80s/near 90.
Although it looks to be dry for Sun, a few showers/storms are
expected in the piedmont just to the west of the FA, so one or
two could make it into the far NW/wrn counties during the late
aftn. Generally partly cloudy Sun night with lows in the upper
60s to mid 70s.
Very warm and humid on Mon, as SSW winds increase a bit well in
advance of a cold front. Isolated to sctd showers/tstms will
develop over WNW counties Mon aftn. Highs in the upper 80s to
lower 90s.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 400 PM EDT Friday...
Sctd showers/tstms will affect the entire region Mon evening
through Mon night, as the cold front pushes into and across the
region. Increasing moisture will result in PW values rising
above 2" ahead of the front. With most of the favorable winds
aloft confined north of the area, will have PoPs in the (20-50%)
range for now during this period. Lows Mon night in the upper
60s to mid 70s.
Seasonal temps are expected for the remainder of the extended
forecast period with high temps in the upper 80s to lower 90s.
Overnight low temps stay in the mid/upper 60s to the lower to
mid 70s. Mainly dry weather is expected for Tue and Wed, as high
pressure builds into/over the region, then slides off the coast.
The chances for showers/tstms will return for later Thu aftn
through Fri, as another front affects the area.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
As of 220 PM EDT Friday...
Sctd showers and an isolated tstm or two will move across
ern/sern areas this aftn into early tonight, mainly affecting
PHF/ORF/ECG TAF sites. Isolated shower will still be possible at
RIC and SBY into early this evening. Otherwise, expect
conditions to vary from VFR to IFR at all TAF sites from this
aftn into Sat morning, as sfc trough and low pressure to our
south will slowly push east and eventually offshore. Expecting
all TAF sites to drop to IFR CIGs tonight into early Sat
morning. Conditions will improve to VFR everywhere by late Sat
morning or early Sat aftn, as weak high pressure builds into the
region.
Outlook: Mainly VFR conditions are expected for later Sat into
Mon morning. Sctd showers/tstms will be possible again Mon aftn
into Mon night in advance of a cold front.
&&
.MARINE...
As of 315 PM EDT Friday...
Weak low pressure is located over central NC this afternoon with
high pressure offshore to our SE. Winds have decreased quite a
bit compared to earlier with generally 10-15 kt in the Bay and
Rivers and ~15 kt (locally upwards to 20 kt) in the coastal
waters. This is due to a weakening pressure gradient. Earlier
small craft headlines were adjusted a bit an hour or so ago with
the upper two Bay zones cancelled and the lower Bay and mouth of
the Bay zones now in effect until 4 pm (compared to 7 pm
earlier). In fact, this is likely generous as obs are well below
SCA criteria here. Into this evening and early Sat morning, a
weak boundary crosses the area from the N, with winds shifting
to the N and NE for the day Sat. Benign marine conditions are
expected through early Mon morning w/ mainly light (5-12 kt) of
onshore flow. Later Mon afternoon and evening, a cold front
approaches the area from the NW as a seasonably strong low
pressure system moves through the upper Great Lakes region.
Winds turn S-SW and increase to 15-20 kt across the Bay and
coastal waters (10-15 kt on the Rivers and Currituck Sound) as
the pressure gradient tightens and decent pressure falls occur
ahead of the front. A period of marginal SCAs are possible
during this time.
Seas this aftn are 3-4 ft w/ waves 1-3 ft. Seas/waves subside
into Sunday and early Monday before increasing again Monday
aftn/evening-Tuesday (3-5 ft possible) with the increasing
winds. For rip currents, moderate risk continues through 8 pm
this evening. With reduced winds/onshore flow Sat, expect low
rip risk for all beaches (though could approach moderate at
Ocean City area beaches due to lingering 2-3 ft seas).
&&
.TIDES/COASTAL FLOODING...
As of 320 PM EDT Friday...
Anomalies continue to run high on the Bay side of the MD Eastern
Shore, particularly at Bishops Head in Dorchester county. A
coastal flood statement has been issued for the next two high
tide cycles (later this aftn and Sat morning) as water levels
approach minor level thresholds. The Sat morning tide cycle will
likely be the higher of the two.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 4 PM EDT this afternoon for ANZ632-
634.
&&
SYNOPSIS...TMG
NEAR TERM...TMG
SHORT TERM...AM/TMG
LONG TERM...AM/TMG
AVIATION...TMG
MARINE...AJZ/SW
TIDES/COASTAL FLOODING...AKQHazardous weather outlook, Aug 4, 4:12 PM EDT, 1 hour 7 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 412 PM EDT Fri Aug 4 2023 MDZ021>024-NCZ012>017-030>032-VAZ048-060>062-064>069-075>090-092-093- 095>097-509>525-052015- Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford- Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans- Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg- Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond- Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George- Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville- Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth- Suffolk-Chesapeake-Western Louisa-Eastern Louisa-Western Hanover- Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 412 PM EDT Fri Aug 4 2023 This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ025-NCZ102-VAZ098>100-052015- Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack- Northampton- 412 PM EDT Fri Aug 4 2023 ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, eastern Virginia and southeast Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. MODERATE RIP CURRENT RISK. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 4, 12:44 PM EDT, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1244 PM EDT Fri Aug 4 2023
NCZ015>017-102-041730-
Eastern Currituck NC-Pasquotank NC-Camden NC-Western Currituck NC-
1244 PM EDT Fri Aug 4 2023
...Strong thunderstorms will impact portions of southeastern Camden,
southeastern Pasquotank and northeastern Currituck Counties through
130 PM EDT...
At 1244 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Indiantown to 6 miles southeast of Weeksville.
Movement was northeast at 25 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Indiantown, Old Trap, and Shiloh around 1250 PM EDT.
Grandy around 115 PM EDT.
Other locations impacted by these storms include Poplar Branch,
Aydlett, Listers Corner, Glen Cove, Jarvisburg, Barco, Coinjock, Frog
Island, Riddle, and Texas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3634 7616 3656 7583 3635 7576 3623 7577
3616 7593 3618 7600 3614 7600 3615 7606
3614 7607 3614 7610 3613 7611 3613 7614
3612 7618
TIME...MOT...LOC 1644Z 228DEG 21KT 3633 7607 3612 7612
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
WrayThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 12:44 PM EDT | Special Weather Statement | AKQ | Currituck | 46 min |
| Aug 4, 2:39 PM EDT | Coastal Flood Statement | AKQ | Chowan, Pasquotank, Perquimans | 13 hr |
| Aug 4, 2:40 PM EDT | Areal Flood Advisory | AKQ | Gates, Hertford | 3 hr |
| Aug 4, 6:44 PM EDT | Flash Flood Warning | AKQ | Bertie | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.